Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 54, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jul 14, 2024, 7:27 PM CDT for Carroll County, Jo Daviess County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2024, 7:27 PM CDT (00:27 UTC)
- Expired
- Jul 14, 2024, 7:59 PM CDT
- In force
- 32 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Carroll County, IL, Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 83 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3951 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 10.3
The text
As transmitted.
369
WFUS53 KDVN 150027
TORDVN
ILC015-085-150115-
/O.NEW.KDVN.TO.W.0054.240715T0027Z-240715T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
727 PM CDT Sun Jul 14 2024
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Southeastern Jo Daviess County in northwestern Illinois...
North central Carroll County in northwestern Illinois...
* Until 815 PM CDT.
* At 727 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Massbach, or 13 miles northwest of Mount Carroll,
moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Massbach and Elmoville around 730 PM CDT.
Willow around 735 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4230 8992 4211 8992 4219 9026 4232 9027
TIME...MOT...LOC 0027Z 287DEG 21KT 4224 9016
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
RP Kinney2 follow-up statements
041
WWUS53 KDVN 150037
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
737 PM CDT Sun Jul 14 2024
ILC015-085-150115-
/O.CON.KDVN.TO.W.0054.000000T0000Z-240715T0115Z/
Jo Daviess IL-Carroll IL-
737 PM CDT Sun Jul 14 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHEASTERN JO DAVIESS AND NORTH CENTRAL CARROLL COUNTIES...
At 737 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Elmoville, or 8 miles northwest of Mount Carroll,
moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation. The public reported a possible
tornado near Hanover around 725 pm CDT.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Willow around 740 PM CDT.
Other locations impacted by this tornadic thunderstorm include Willow
and Elmoville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4230 8992 4211 8992 4217 9017 4231 9013
TIME...MOT...LOC 0037Z 285DEG 22KT 4221 9005
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
RP Kinney381 WWUS53 KDVN 150059 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 759 PM CDT Sun Jul 14 2024 ILC015-085-150108- /O.CAN.KDVN.TO.W.0054.000000T0000Z-240715T0115Z/ Jo Daviess IL-Carroll IL- 759 PM CDT Sun Jul 14 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN JO DAVIESS AND NORTH CENTRAL CARROLL COUNTIES IS CANCELLED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. However, gusty winds and heavy rain are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for northwestern Illinois. Remember, a Severe Thunderstorm Warning still remains in effect for the area until 845 pm CDT. && LAT...LON 4230 8992 4211 8992 4217 9017 4231 9013 TIME...MOT...LOC 0057Z 287DEG 21KT 4217 8989 $$ RP Kinney
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jul 14, 5:31 PM CDT, 1 hour 56 minutes earlier. Its key messages:
- Increasing confidence on scattered storms redeveloping late this afternoon and evening. SPC has upgraded portions of the area to a Slight Risk (level 2 of 5) for severe storms with damaging winds as the primary threat.
- The heat continues for today and Monday with peak heat indices between 100 to 110 F. A Heat Advisory is in effect area-wide today until 9 PM. Additional heat headlines are likely on Monday.
- Another organized round of heavy rain and severe weather is forecast Monday PM with an Enhanced Risk (Level 3 of 5) for severe storms across most of the outlook area.
- Moderate to major river flooding continues on the Mississippi River with most sites crested or cresting in the coming days.
Area forecast discussion, Jul 14, 5:31 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
531 PM CDT Sun Jul 14 2024
.KEY MESSAGES...
- Increasing confidence on scattered storms redeveloping late
this afternoon and evening. SPC has upgraded portions of the
area to a Slight Risk (level 2 of 5) for severe storms with
damaging winds as the primary threat.
- The heat continues for today and Monday with peak heat indices
between 100 to 110 F. A Heat Advisory is in effect area-wide
today until 9 PM. Additional heat headlines are likely on
Monday.
- Another organized round of heavy rain and severe weather is
forecast Monday PM with an Enhanced Risk (Level 3 of 5) for
severe storms across most of the outlook area.
- Moderate to major river flooding continues on the Mississippi
River with most sites crested or cresting in the coming days.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 220 PM CDT Sun Jul 14 2024
Focus for late this afternoon into early tonight is on another
round of scattered storms as a 500mb vorticity max/MCV noted on
WV across central Iowa rolls across the local area through this
evening. The storms have yet to develop with convective
initiation anticipated between 4 - 6 PM and favored to the
north/northwest of the Quad Cities. There is some uncertainty on
subsequent storm organization through the evening hours due to
weak low-level shear and only modest deep layer shear. With that
said, the very hot and humid conditions with ambient temps in
the 80s/90s and mid 70 dewpoints has built MLCAPE values to
between 2500 - 3000 J/kg. Thus as storms increase in coverage
and cold pools merge there is potential for organization into a
few linear segments, which will pose the greatest risk for
scattered strong to severe wind gusts of 50-60+ mph. This is
most likely across the northeast third of the outlook area
(near the Quad Cities and points to the north and east). For
timing, anticipate scattered storms to the west and north of the
Quad Cities between 4 - 7 PM, with this activity gradually
moving to the east-southeast between roughly 6 - 11 PM. The
tornado risk is very low (2% chance within 25 miles of a point)
mainly due to the weak low-level shear. Hail is possible with
the strongest semi- discrete cells; however, with freezing
levels near 14 kft and a very humid air mass it will be
difficult to get severe hail (1") down to the surface.
&&
.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 220 PM CDT Sun Jul 14 2024
SPC has upgraded most of the outlook area to an Enhanced Risk
(level 3 of 5) due to the potential for a higher end wind
event during the afternoon into early Monday night; there is a
Slight Risk (level 2 of 5) across the far southern tier of
counties. Confidence has increased on redevelopment of storms
and potential for severe weather Monday afternoon and evening.
An upper wave is forecast to track out of eastern Nebraska into
Iowa and eventually NW Illinois. This feature will be riding
along the CAPE gradient with extreme heat and humidity building
downstream through the late morning/early afternoon.
Environmental conditions are supportive of damaging winds,
potentially significant (75+ mph) with the strongest storms, due
to the aforementioned very unstable air mass (MUCAPE 3500-4500
J/kg per HREF), sufficient deep layer shear, and presence of
steep mid- level lapse rates of 8-8.5 C/km as an elevated mixed
layer overspreads the region from the west. A few tornadoes are
possible in association with any surging storm segments as 0-3
km shear near 30 kts supports development of mesovortices.
Greatest uncertainty is on the exact timing of storms with some
CAMs showing an earlier mid afternoon to early evening event,
and others holding off until the evening into Monday night.
There is also potential for very heavy rainfall with PWATs near
2". There could be a zone of training convection that leads to
heavy rainfall totals of 2-4"+. WPC has a Slight Risk for flash
flooding across the majority of the outlook area.
Cooler and less humid air will move into the region behind a
cold front by Tuesday and last through the end of the week.
Overnight lows in the 50s are forecast on several nights, giving
our air conditioning a bit of a break.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 522 PM CDT Sun Jul 14 2024
Main concern is for a round of scattered storms expected to
develop in the next couple of hours. It appears the best
chances for rain/thunder are at DBQ, CID, and MLI, but still
have the potential in the south. Some uncertainty exists on the
timing and coverage still, but has been mentioned through all
TAF sites as a TEMPO through 04z. This will get amended as we
go through the evening and get a better grasp on timing. Some
of the storms could be severe, producing strong winds and brief
IFR vis/cigs. After the storms move out, shallow ground fog is
possible late tonight due to light/variable winds and the humid
conditions.
&&
.HYDROLOGY...
Issued at 1126 AM CDT Sun Jul 14 2024
A broad crest on the Mississippi River is occurring from
Gladstone, IL (L/D 18) down through Gregory Landing, MO. This
crest will last up to two days. Upstream of Keithsburg, IL
river levels are falling.
Tributary Rivers:
The Cedar River near Conesville, IA fell below flood stage last
evening and will continue falling over the next week.
The lower Wapsipinicon River near Dewitt, IA is expected to fall
below flood stage around sunrise Monday morning. The rate of
fall on the river has slowed down due to locally heavy rainfall
overnight.
Backwater effects from the Mississippi River continue to lessen
on the lower Iowa River. The Iowa River at Oakville, IA is
forecast to drop just below flood stage this evening but then
remain near flood stage through the remainder of this week.
Very heavy rainfall occurred late Saturday afternoon and night
over the middle and upper parts of the Rock River basin. Ground
truth reports indicate a large swath of 2 to 5 inches of rain
occurred in the basin. Thus the Rock River will begin rising
with river levels approaching flood stage. There is a 50
percent probability that portions of the lower Rock River could
rise above flood stage in the next 24 to 48 hours.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 9 PM CDT this evening for IAZ040>042-
051>054-063>068-076>078-087>089-098-099.
IL...Heat Advisory until 9 PM CDT this evening for ILZ001-002-007-
009-015>018-024>026-034-035.
MO...Heat Advisory until 9 PM CDT this evening for MOZ009-010.
&&
SHORT TERM...Uttech
LONG TERM...Ervin
AVIATION...Gunkel
HYDROLOGY...08Hazardous weather outlook, Jul 14, 1:55 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 155 PM CDT Sun Jul 14 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 155 PM CDT Sun Jul 14 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Hot and humid conditions will be over the area through early this evening, with heat index readings topping between 100 and 105 degrees. A Heat Advisory is in effect through 9 PM. The Storm Prediction Center is forecasting a slight risk, level 2 of 5, over much of the area this afternoon and evening. Damaging winds are the primary threat during the afternoon and evening, with isolated heavy rainfall. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Very Hot and humid conditions will continue Monday. Afternoon heat index values in the 100 to 110 degree range are expected. Thunderstorms are expected to develop on Monday and will be strong to severe. A widespread chance for storms exists Monday night when a strong cold front moves into the area. There is an enhanced risk, level 3 of 5, for the area. At this time, the primary risks appear to be damaging winds and heavy rainfall, but isolated tornadoes and large hail are possible. There is a 30 percent probability that the damaging winds could be significant. Tuesday, rain and thunderstorms will end in southern areas by afternoon, with dry weather spreading for the rest of the week, along with much cooler temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. GENERAL STORM MOTION OF THE DAY: To the east southeast at 35 mph.
In the hours before
Special weather statement, Jul 14, 6:57 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
657 PM CDT Sun Jul 14 2024
IAZ042-054-ILZ001-007-150045-
Carroll IL-Jo Daviess IL-Jackson IA-Dubuque IA-
657 PM CDT Sun Jul 14 2024
...A strong thunderstorm will impact portions of northwestern
Carroll, Jo Daviess, northeastern Jackson and southeastern Dubuque
Counties through 745 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Galena, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break tree limbs, knock down weak trees
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Galena, Bellevue, Stockton, Warren, Hanover, Elizabeth, Woodbine,
Scales Mound, Apple River, Council Hill, Nora, Schapville, Massbach,
Guilford, Rice, Whitton, North Hanover, Elizabeth Fairgrounds, Aiken,
and Apple River Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Illinois...and northeastern and east central Iowa.
&&
LAT...LON 4250 8993 4220 8992 4219 9046 4251 9049
4251 9042
TIME...MOT...LOC 2357Z 267DEG 11KT 4234 9038
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RP KinneyThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:03 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 42 min |
| Jul 14, 7:05 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 55 min |
| Jul 14, 7:23 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 39 min |
| Jul 14, 7:45 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson | 60 min |
| Jul 14, 7:47 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 58 min |
| Jul 14, 7:49 PM CDT | Severe Thunderstorm Warning | DVN | Carroll | 41 min |
| Jul 14, 8:08 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 52 min |
| Jul 14, 8:11 PM CDT | Special Weather Statement | DVN | Rock Island | 49 min |
| Jul 14, 8:21 PM CDT | Flash Flood Warning | DVN | Carroll, Jo Daviess, Stephenson | 4 hr |
| Jul 14, 8:25 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 35 min |
| Jul 14, 8:40 PM CDT | Tornado Warning | DVN | Carroll, Whiteside | 35 min |
| Jul 14, 8:45 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 45 min |
| Jul 14, 8:48 PM CDT | River Flood Warning | DVN | Henry, Rock Island | 9 days |
| Jul 14, 8:49 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Rock Island, Whiteside | 41 min |
| Jul 14, 8:58 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 47 min |
| Jul 14, 9:44 PM CDT | Special Weather Statement | DVN | Mercer | 46 min |
| Jul 14, 10:03 PM CDT | Special Weather Statement | DVN | Bureau | 42 min |
| Jul 14, 10:21 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 39 min |
| Jul 14, 10:26 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island, Whiteside | 49 min |
| Jul 14, 10:54 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Putnam, Whiteside | 66 min |
| Jul 15, 12:35 AM CDT | Special Weather Statement | DVN | Warren | 40 min |
| Jul 15, 2:33 AM CDT | Heat Advisory | DVN | Bureau, Carroll, Hancock, Henderson, Henry, Jo Daviess and 7 more | 17 hr |
| Jul 15, 7:45 AM CDT | River Flood Warning | DVN | Whiteside | 4 days |
| Jul 15, 2:22 PM CDT | Flood Watch | DVN | Bureau, Carroll, Henry, Jo Daviess, Putnam, Stephenson and 1 more | 8 hr |
| Jul 15, 5:44 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 61 min |
| Jul 15, 6:27 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 63 min |
| Jul 15, 6:28 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson | 77 min |
| Jul 15, 6:38 PM CDT | Tornado Warning | DVN | Carroll, Jo Daviess, Stephenson | 52 min |
| Jul 15, 6:42 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Carroll, Henry, Rock Island, Whiteside | 78 min |
| Jul 15, 6:55 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 50 min |
| Jul 15, 6:58 PM CDT | Tornado Warning | DVN | Rock Island, Whiteside | 47 min |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.